Indiana, 2025

Tornadoes and Damaging Winds in Indiana, March 19, 2025

March 19, 2025 · NWS LOT · 15 events in 1 county or zone

During the evening of the 19th, a strong line of thunderstorms moved across northwestern Indiana producing four brief tornadoes in Lake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of the 19th, a strong line of thunderstorms moved across northwestern Indiana producing four brief tornadoes in Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 2:49 PM CST, 1 hour 51 minutes earlier. Its key messages:

  • Level 3 of 5 severe thunderstorm into early this evening. Main threat being possible tornadoes.
  • Accumulating wet wind whipped snow late tonight across portions of the area. Hazardous travel possible late tonight into the early Thursday morning commute.
  • Seasonal conditions this weekend into early next week with several chances for precipitation, highest on Sunday
Area forecast discussion, Mar 19, 2:49 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
349 PM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Level 3 of 5 severe thunderstorm into early this evening.
  Main threat being possible tornadoes.

- Accumulating wet wind whipped snow late tonight across
  portions of the area. Hazardous travel possible late tonight
  into the early Thursday morning commute.

- Seasonal conditions this weekend into early next week with
  several chances for precipitation, highest on Sunday

&&

.MESOSCALE...
Issued at 349 PM CDT Wed Mar 19 2025

Convective mode question seems to be getting clearer for our CWA as
QLCS is quickly organizing to our southwest. There has been a
dramatic improvement in low level shear profiles in the KILX
VWP with 0-1km SRH near 200 m2/s2, so despite the QLCS mode,
there remains a tornado threat with MVs or even transient
supercellular features embedded within the line along and
especially south of the strong quasi-stationary front roughly
located near I-80. Besides that, damaging winds will be possible
with this line as it moves across about the southern half of
our CWA.

Farther south, there are some more isolated cells south of the
developing QLCS. These cells will have a better chance of evolving
into discrete supercells, with some potential they could clip our
extreme southeast CWA if they don't turn right too quickly.
Obviously any discrete right moving supercell in this strongly
sheared environment would pose a supercellular tornado risk.

- Izzi

&&

.DISCUSSION...
Issued at 250 PM CDT Wed Mar 19 2025

Mid evening Through Thursday:

As the dryline moves east of the area this evening, the severe
threat will depart with it. While there may be a brief lull in
the precipitation, the surface low will slowly move east through
the area. North winds will drive cold air advection and drop
temperatures below freezing overnight, with a wet bulb
temperatures falling to the freezing mark across the I-39
corridor as far south as northern La Salle county. Precipitation
will change over to wet slushy snow accumulations through
Thursday morning.

The storm system's deformation axis will be fairly potent, and
there will be a period of heavy wet snow accumulation with
several hour period of 0.75-1" per hour rates. However, there
are several limiting factors preventing higher confidence in the
forecast: location of the heavier snow and moisture. Over the
last couple days, models have trended the corridor of higher QPF
with the better forcing along with the center of the low a bit
farther south. Even at this time window, it is difficult to
have high confidence in the exact location. Additionally, the
amount of QPF will drive snow totals, and model guidance has not
been in great agreement. The RAP remains on the higher end of
the QPF spectrum, and if this solution were to manifest itself,
forecasted snow totals could be underdone. Right now the highest
confidence in higher totals, currently forecast between 2 to 3
inches, is from southern Lee County to northern Livingston
County northeastward approaching the west and southwest suburbs,
with 1 to 2 inches fore the rest of the forecast area. Finally,
the low level thermal profiles are marginally supportive for
rapid road accumulations, though that could be overcome by the
heavier snow rates.

Impacts during the overnight period will not be just from the
snow. Winds will switch to the north tonight and eventually to
the northwest around midnight. A strong northerly low level jet
will increase with winds at 925 mb 50+ knots. Surface wind gusts
are expected to be up to 45 mph overnight. A wind advisory was
issued last night on the midnight shift and that seems
reasonable. And while snow totals are on the lower side, when
coupled with winds this strong, visibilities can be lowered and
with the potential for some convective snow showers increasing
snow rates at times up to an inch an hour. It can make fore
slippery, if not hazardous, travel. Strong consideration was
given to potentially issuing a Winter Weather Advisory with the
mix of brief heavy rates and visibility reductions from wind.
But given the uncertainty on the location of the heaviest rates,
short lived period, and the window being an unfavorable time of
day and marginal low level temperatures,  it was held off for
now. This is something the evening shift can hone in on for the
thermal profiles during the period of heavy snow rates.

The last bit of uncertainty with this system is the exact time
that this low moves through and east of the area. There is a
strong possibility that this system is still lingering over the
Chicago Metro area during the early part of the morning rush.
With the potential for snow showers having slightly higher
rates, some slippery travel is still possible tomorrow morning,
especially across the Chicago metro area into Northwest Indiana.

Once the low exits to the east, conditions will dry for a
quieter Thursday. Winds will remain out of the northwest driving
cooler temperatures maxing out in the 40s (maybe only in the
upper 30s for areas closer to the Wisconsin stateline). For
more information about the extended forecast, see the previous
discussion below.

DK/KMD

Thursday Night through Wednesday:

Following a much cooler day on Wednesday behind the departing
storm system, winds will turn southerly and modest low level
warm advection will commence ahead of an upper Great Lakes low
and impending cold front. This should keep temperatures from
dropping off too much during the night. Nonetheless, Thursday
night will be cool with lows forecast in the upper 20s, maybe
staying up near freezing in and around the city. The continued
feed of mild low level air during the day will pull highs back
into the middle and upper 50s in the afternoon. Friday also
looks to be on the breezy side with a potent low level jet
moving over ahead of the front. Made the decision to again bump
winds in the forecast beyond the NBM's solution to include some
30-35 mph gusts area-wide during the afternoon. Although,
looking at forecast soundings, gusts could possibly be closer to
40 mph for a majority of the afternoon. Some filtered sunshine
during the morning will give way to building cloud cover through
the day in anticipation of this front and an associated precip
potential.

Guidance is in better agreement on this system than 24 hours
ago and the GFS has finally dropped the idea that a surface low
pressure center will embed itself along the front before moving
overhead. The front should move into our northwest late Friday
evening and work across the CWA through the night. There remains
quite a bit of discrepancy in precip coverage; the GFS and NAM
are more aggressive than the Euro coming in with a sharper front
and more layer moisture. Anywhere from isolated to a period of
densely scattered showers are on the table. It's possible too
that a brief window of snow or a rain/snow mix materializes
toward the end of the event as the low levels cool behind the
front. At this point, no noteworthy impacts are anticipated with
this system. Saturday will be dry with clearing skies and highs
back down in the 40s.

Another, more interesting northern stream Pacific origin trough
will pass through the Great Lakes region on Sunday. This system
packs a bit more punch than Friday night' system, and will
likely have a bit better moisture feed and thus precipitation
chances are correspondingly in the likely category. There are
still some timing discrepancies to resolve. Confidence is high
that temperatures Sunday night into early Monday will support a
mix or even a changeover to snow (across north central IL),
though it is not clear how much of the storm's deformation axis
will affect northern IL.

Northwest flow will remain in place behind this system early
next week, and this will keep temperatures cooler than normal.
Subtle weak waves may bring low end precipitation chances at
times.

Doom/KMD

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1216 PM CDT Wed Mar 19 2025

Primary aviation concerns include:

- Ongoing showers with embedded thunder through early afternoon

- Period of strong to severe thunderstorms this afternoon

- Wind shift from northeast to northwest this evening with gusts
  above 30kt overnight

- Transition from rain to snow overnight, ending by daybreak

Scattered showers will continue moving across the airspace early
this afternoon associated with steepening mid-level lapse rates
in advance of an approaching cyclone. A few thunderstorms cannot
be ruled out within the broader region of showers, but will
leave a formal mention of -TSRA out of the TAFs for now. With
the warm front expected to remain stalled south of the terminals
through the afternoon, winds will remain out of the east to
northeast. Cigs should remain VFR through the afternoon, as
well.

During the late afternoon, clusters of thunderstorms will sweep
across the terminals potentially accompanied with hail and
damaging winds. The inherited TEMPO groups centered around 00Z
remain appropriate.

A sharp northwesterly wind shift will occur behind the
thunderstorms this evening. There is high confidence in gusts
exceeding 30kt and medium confidence in occasional gusts to 40kt
generally between 00 and 12Z with the strongest gusts between
06 and 10Z. At the same time, ongoing rain showers will
transition to snow, especially after 06Z. While snow may
struggle to accumulate at the terminals due to relatively warm
grounds, a slushy inch or two cannot be ruled out on grassy or
elevated surfaces. In addition, visibility may be sharply
reduced during the period of strongest winds and falling snow.
Finally, cigs will lower to IFR overnight as snow is falling.

Conditions will improve from west to east toward and especially
after daybreak Thursday as precipitation ends and cigs scatter.
Winds will be slow to ease, with gusts up to 30 kt through noon.

Borchardt

&&

.MARINE...
Issued at 413 AM CDT Wed Mar 19 2025

A period a gale fore winds and very hazardous waves is
anticipated along southern Lake Michigan nearshore waters today
into Thursday. Southerly gales will be possible as early as this
afternoon along the Indiana nearshore waters and maybe reaching
as far north as the Chicago shore. The northward extent of
gales during the day today will be dictated by the position of a
warm front that will cut across the far southern reaches of the
lake this afternoon. A period of gusty, potentially severe
thunderstorms is also expected over the lake from mid-afternoon
through early evening today. As the front pulls away to the
south this evening, a surge of gale force winds will drive down
the lake from the north and remain into Thursday morning before
winds steadily subside. The NNW flow will lead to significant
waves up to 16 ft and occasional waves over 20 ft along the
Indiana nearshore waters Thursday morning.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 PM this evening to 7 AM CDT Thursday for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

     Wind Advisory until 7 AM CDT Thursday for ILZ023-ILZ032-ILZ033-
     ILZ039.

IN...Wind Advisory from 10 PM this evening to 7 AM CDT Thursday for
     INZ001-INZ002.

     Wind Advisory until 7 AM CDT /8 AM EDT/ Thursday for INZ010-
     INZ011-INZ019.

LM...Gale Warning from 9 PM this evening to 1 PM CDT Thursday for
     the IL and IN nearshore waters.

     Small Craft Advisory until 9 PM CDT this evening for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 19, 2:27 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 PM CDT Wed Mar 19 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 PM CDT Wed Mar 19 2025 /427 PM EDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 3 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Large Hail Risk...up to quarter size.
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

A few storms this afternoon and early evening may also be strong to
severe and feature damaging winds and hail. A few tornadoes may
occur, especially along and south of I-80.

After a brief period of strong southerly winds to 45 mph through
early evening south of the Kankakee River valley, winds will then
turn northwesterly late this evening and gust to around 45 mph
across the entire area into early Thursday morning.

A period of wind-whipped wet snow is anticipated overnight
tonight. Slushy accumulations are possible, especially on cooler
surfaces such as bridges and overpasses, and periods of poor
visibility are likely overnight. Impacts may stretch into parts
of the Thursday morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Snow Risk in the morning.
Monday and Tuesday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed through mid evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 45 mph.

LMZ740>745-202030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 PM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and  hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Gale force winds and hazardous waves.
Friday through Sunday...
  Hazardous conditions for small craft are likely at times.

KMD

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 19, 3:47 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
447 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Gst     5 ENE Streator          41.15N 88.75W
03/19/2025  M57 MPH          La Salle           IL   Public

            Reported by personal weather station.

&&

MDB
Special weather statement, Mar 19, 3:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
451 PM CDT Wed Mar 19 2025

ILZ012-013-192230-
Kane IL-DuPage IL-
451 PM CDT Wed Mar 19 2025

...STRONG THUNDERSTORMS WILL IMPACT KANE AND SOUTHWESTERN DUPAGE
COUNTIES THROUGH 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hampshire to near Elburn to near North
Aurora to Oswego. Movement was east at 30 mph. The Aurora Sugar
Grove Airport recorded a wind gust to 46 mph with these storms.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Surface observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winfield, Valley View, Elburn, Naperville, North Aurora, Geneva, Lily
Lake, Lisle, Aurora, Wheaton, Campton Hills, Virgil, Burlington, West
Chicago, Hampshire, Warrenville, South Elgin, Gilberts, Montgomery,
Woodridge, Pingree Grove, Wayne, Dupage Airport, Batavia, and St.
Charles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Illinois.

&&

LAT...LON 4197 8827 4187 8808 4173 8803 4172 8833
      4186 8856 4206 8860 4207 8859 4215 8859
      4215 8833
TIME...MOT...LOC 2151Z 251DEG 24KT 4205 8860 4186 8853 4181 8839 4169
8831

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Mar 19, 3:58 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
458 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tstm Wnd Dmg     8 SSE Graymont          40.77N 88.71W
03/19/2025                   Livingston         IL   Broadcast Media

            Semi overturned on I-55 southbound south of
            mile marker 191. Relayed by broadcast media.

&&

MDB
Local storm report, Mar 19, 4:06 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
506 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Tstm Wnd Gst     2 WNW Morris            41.36N 88.45W
03/19/2025  M54 MPH          Grundy             IL   Public

            Reported by personal weather station.

&&

MDB
Local storm report, Mar 19, 4:11 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
511 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Gst     3 SE Batavia            41.82N 88.27W
03/19/2025  E67 MPH          Kane               IL   Public

            Reported by personal weather station
            KILAUROR58.

&&

MDB
Local storm report, Mar 19, 4:16 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
516 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             1 NE Romeoville         41.65N 88.08W
03/19/2025  E1.00 Inch       Will               IL   Emergency Mngr

            Romeoville EMA called in a report of quarter
            sized with the passing storm.

&&

DK

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Lake

When
March 19, 4:40 PM CST
Where
Lake County, 1.74 mi S of Munster
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
41.535, -87.509

Tree damage was reported in and west of Centennial Park in Munster, including multiple evergreen trees uprooted inside the park.

Thunderstorm Wind, Lake

When
March 19, 4:41 PM CST
Where
Lake County, 1.83 mi SSE of Munster
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
41.536, -87.494

A few large trees were snapped near the base in Twin Creek Park in Munster.

Tornado, Lake

When
March 19, 4:43 PM CST to 4:45 PM CST
Where
Lake County, 1.41 mi WSW of Highland to 0.55 mi ESE of Highland
Rating
EF0
Path length
1.85 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.539, -87.473

A tornado touched down just northwest of the intersection of US-41 and 45th Street in Highland. This tornado first caused damage to the roof of a commercial building on US-41, then continued east northeast into a residential area near Merkley Elementary School where damage was mostly small branches broken and a few instances of shingle damage. The tornado briefly intensified as it neared Forrest Drive and Sac Drive, with a few trees uprooted and multiple large branches broken. One large tree was uprooted onto a house, causing roof damage. Winds were estimated at 85 mph in this neighborhood. Fences were also damaged in the vicinity. The tornado continued northeast toward the residential area near Southridge Elementary School, where damage was mostly confined to small branches. The tornado dissipated near Wirth Road just west of Kleinman Road.

Thunderstorm Wind, Lake

When
March 19, 4:43 PM CST
Where
Lake County, 1.08 mi WSW of Highland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.542, -87.468

A large tree branch snapped near Hart Rd and Spring St.

Thunderstorm Wind, Lake

When
March 19, 4:45 PM CST
Where
Lake County, 0.91 mi E of Highland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.549, -87.433

After an EF-0 tornado lifted near Wirth Rd and Orchard Dr, sporadic tree damage continued east for a few blocks down to Cline Ave.

Thunderstorm Wind, Lake

When
March 19, 4:45 PM CST
Where
Lake County, 0.7 mi N of Griffith
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.540, -87.432

One tree was uprooted and another split on Woodlawn Ave north of Glen Park Ave.

Tornado, Lake

When
March 19, 4:46 PM CST to 4:47 PM CST
Where
Lake County, 1.21 mi WNW of Black Oak to 0.9 mi NW of Black Oak
Rating
EF0
Path length
0.44 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.565, -87.412

A tornado touched down near West 29th Place, just east of Colfax Street in Gary. This brief tornado, with estimated peak winds of 75 mph, uprooted two large trees and blew out the glass doors at the entrance of the Hard Rock Casino. The tornado dissipated shortly after passing the casino before Burr Street.

Thunderstorm Wind, Lake

When
March 19, 4:46 PM CST
Where
Lake County, 1.28 mi WSW of Black Oak
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.553, -87.413

A rotted tree was snapped on Colfax St just south of W 36th Ave.

Tornado, Lake

When
March 19, 4:47 PM CST to 4:49 PM CST
Where
Lake County, 1.21 mi N of Black Oak to 1.61 mi NNE of Black Oak
Rating
EF1
Path length
0.71 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.578, -87.390

A tornado touched down near Morton Street between West 23rd Avenue and West 22nd Plaza in Gary. This brief tornado ripped the roof off Frankie Woods McCullough Academy's gymnasium, blew out the garage doors and ripped off the roofs of several homes on west 21st Avenue, and bent several power poles and light fixtures. Officials reported an adult female was injured due to part of the roof collapsing onto them. They were taken to the hospital and were reported to be in stable condition. The tornado dissipated just before the New Revelation Baptist Church on West 21st Avenue, just before Chase Street.

Thunderstorm Wind, Lake

When
March 19, 4:48 PM CST
Where
Lake County, 1.58 mi N of Black Oak
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.583, -87.385

Large limbs were torn off of a tree at Whitcomb St and 20th Ave.

Thunderstorm Wind, Lake

When
March 19, 4:49 PM CST
Where
Lake County, 1.68 mi NNE of Black Oak
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.580, -87.372

Large tree limbs were downed near 21st Ave and Marshall St.

Tornado, Lake

When
March 19, 4:50 PM CST to 4:52 PM CST
Where
Lake County, 0.72 mi S of Gary to 1.63 mi E of Gary
Rating
EF0
Path length
1.83 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.590, -87.352

A tornado touched down near Norton Park, just south of West 13th Avenue in Gary. This brief tornado blew tree debris across roadways and uprooted several small trees east of the Gary Business District with estimated winds of 70 mph. The tornado dissipated around MLK Drive, just north of East 7th Avenue before reaching the Dunes Highway.

Thunderstorm Wind, Lake

When
March 19, 4:50 PM CST
Where
Lake County, 1.56 mi SW of Gary
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.581, -87.367

Minor structural and tree damage was found along 20th Pl just east of Ernie Pyle Elementary School.

Thunderstorm Wind, Lake

When
March 19, 4:50 PM CST
Where
Lake County, 1.56 mi SW of Gary
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.581, -87.367

A large tree limb snapped along 17th Ave near McKinley St.

Thunderstorm Wind, Lake

When
March 19, 4:51 PM CST
Where
Lake County, 0.29 mi SSE of Gary
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.596, -87.347

Structural damage was found on a home near 8th Ave and Harrison St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247228, 1247229, 1243791, 1247233, 1247234, 1247235, 1243792, 1247236, 1243794, 1247237, 1247238, 1243797, 1247239, 1247240, 1247241.